Wyoming, 2018

Hail and Damaging Wind in Wyoming, July 27, 2018

July 27, 2018 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm moved southeast from southeastern Montana across far northeastern Wyoming. It produced hail to quarter size and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved southeast from southeastern Montana across far northeastern Wyoming. It produced hail to quarter size and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 2:02 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 27, 2:02 PM MST, 0 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
302 PM MDT Fri Jul 27 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 302 PM MDT Fri Jul 27 2018

Current surface analysis shows nearly stationary frontal boundary
remaining south and west of the forecast area, generally from the
Northern Rockies to the central high Plains to the Southern
Plains. High pressure is in place over southeast SK. Upper level
analysis continues to show large trough covering the eastern US,
with high pressure over the desert southwest. Northwest flow
persists over the Northern Plains, with disturbances noted in
water vapor imagery from the Northern Rockies to the Central
Plains. Skies are variably cloudy this afternoon, with KUDX radar
showing isolated to scattered showers and storms across much of
the area. Temps are on the cool side, mostly in the 70s, with
light winds.

A unsettled and cool pattern can be expected through the weekend,
with daily chances for showers and storms. A warmer and drier
pattern will develop early next week as a ridge builds just to the
west of the region.

For late today into tonight, scattered to numerous showers and
storms are expected in most areas, especially from northeast WY to
the Black Hills and southwest SD. The threat for isolated strong to
severe storms will be mainly confined to areas from northeast WY to
the Black Hills and southwest SD late this afternoon into the
evening. Stronger storms would contain gusty winds and hail, along
with at least brief heavy rainfall. Isolated to scattered activity
will linger overnight into Saturday morning in many areas. Lows
tonight will mostly be in the 50s.

Saturday and Sunday will be fairly similar to today, though the risk
for severe storms will be minimal, especially by Sunday. Highs will
be in the 70s across the plains, 60s over much of the Black Hills.
Showers and storms will be most numerous in the afternoon and
evening, with the best chances continuing to be from northeast WY to
southwest SD.

The upper trough will finally start to shift east of the region
early next week as a ridge builds over the western US. Mainly dry
and warmer weather will develop and is expected through much of the
week. Highs will be back to near average levels, mostly in the 80s,
from Tuesday through Friday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1014 AM MDT Fri Jul 27 2018

Chance of thunderstorms will increase this afternoon into this
evening, with local IFR conditions within stronger storms. VFR
conditions expected outside of any thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Jul 27, 4:27 AM MST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
527 AM MDT Fri Jul 27 2018

SDZ024>030-041-042-044-072-074-WYZ054>058-071-281300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-Bennett-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
527 AM MDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across the area today. There is
a marginal risk for severe thunderstorms with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-032-043-046-047-049-073-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Jackson-Mellette-Todd-Tripp-
Southern Meade Co Plains-
527 AM MDT Fri Jul 27 2018 /627 AM CDT Fri Jul 27 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across the area today. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
July 27, 2:02 PM MST
Where
Crook County, 10.64 mi WNW of Colony
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -104.410

Wind gusts to 50 mph accompanied the storm.

Hail, Crook

When
July 27, 3:01 PM MST
Where
Crook County, 6 mi ENE of Aladdin
Measured
1 in hail
Reported by
Public
Coordinates
44.673, -104.067

Thunderstorm Wind, Crook

When
July 27, 3:20 PM MST
Where
Crook County, 1 mi N of Beulah
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.544, -104.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765878, 765879, 765880.